Texas, 2023

Heat in Texas, August 6, 2023

August 6, 2023 · NWS SHV · 2 events in 2 counties and zones

An upper-level ridge of high pressure persisted over the Southern Plains and extended east into the Ozarks and Central Arkansas through the first week of August. Meanwhile, a weak surface front shifted south into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper-level ridge of high pressure persisted over the Southern Plains and extended east into the Ozarks and Central Arkansas through the first week of August. Meanwhile, a weak surface front shifted south into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region. Strong sinking motion observed beneath the upper ridge resulted in compressional warming, with temperatures climbing into the mid and upper 90s across Northeast Texas and limited mixing of dewpoints observed. Thus, max heat indices ranged from 105 to 109 degrees on August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 6, 6:02 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 6:02 AM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
702 AM CDT Sun Aug 6 2023

...New AVIATION...

.SHORT TERM...
(Sunday through Monday)
Issued at 312 AM CDT Sun Aug 6 2023

Another warm and breezy overnight period with air temperatures
still slowly falling from upper 70s north of I-30, to abundant low
to mid 80s everywhere else at 3 a.m. Our surface winds are from
the S/SW at 5 to 10 mph and our clear skies are seeing some anvil
debris now over I-30 and moving SE. The midSouth mosaic radar
display has a nice cluster of showers and thunderstorms in NE and
central OK on approach towards our I-30 corridor.

An outflow boundary stretches from near McAlester OK to Fayetteville
AR with additional developing storms filling in on the broken
line. Farther NW near Enid, severe thunderstorm warnings are in
progress. This is the first in a series of primarily nocturnal
events that will run along a weak frontal boundary for a train
track for the next couple of mornings. This first outflow appears
to keep inactive for our area based on the models expectations for
peak heating. The HRRR keeps dry for us, but the GFS, NAM and
ECMWF all show some redevelopment nearby in SE AR and NE LA and
MS later today. And the GFS has a bit more on the tail end of the
outflow late today early this evening in SE OK.

So we will have to wait our turn in the coming overnights
especially for more good stuff to come our way. Even today, some
of the storm debris clouds will intercept enough of the strong
summer sunshine to keep double digits for highs from Broken Bow
to El Dorado. And each successive pass will be closer into our
area as the weak frontal boundary is eased southward with the
nightly convective assist. Daytime heating will really hamper the
frontal approach and it appears our surface winds will only see a
slow shift to N/NE late tomorrow and only down to near I-20. So
perhaps we can downgrade to an advisory from the widespread
Warnings of late at least early in the new week.

However, the little air mass has been modifying on the way down
and will be over W KN at 1014mb this mid afternoon. Overnight
cooler air temps will allow the air mass to build to 1017mb by
this time tomorrow morning over central KN, but then back down to
1013mb over E OK and W AR by then end of the short term late
tomorrow afternoon. The SPC day one outlook remains General Risk
for us over NE TX, S AR and NE LA today. Their day two outlook is
going with a Marginal Risk for much of area tomorrow morning
through early Tuesday. The WPC ERO grazes northern McCurtain
County early tomorrow and then includes SE OK, all of AR and even
NE LA as we wrap up a last pass early Tuesday. All good indicators
that some of the stronger thunderstorm activity to our NW this
morning, will in fact be more productive rainwise for portions of
our area into the early part of our new work/school week. /24/

&&

.LONG TERM...
(Monday Night through Sunday)
Issued at 312 AM CDT Sun Aug 6 2023

A flat and rather elongated upper level ridge will remain over much
of the Southern CONUS at the start of the long term period. The
ridge will be considerably weaker than the last couple of weeks
allowing for a rather progressive west-northwesterly flow aloft over
the region. A weak shortwave trough embedded in the flow will help
to nudge a cold front southward into the forecast area Monday night
and into Tuesday morning. Scattered showers and thunderstorms should
develop along this frontal boundary along and north of Interstate
20. Convection should already be ongoing Monday evening but an
increase in coverage is likely through the morning hours of Tuesday
before becoming more concentrated in Louisiana and Southern Arkansas
during the afternoon. Deep layer shear will be weak, but the
summertime heat should yield enough instability to support the
possibility of a few severe storms, especially during the afternoon.
Damaging winds should be the primary threat, particularly if any
stronger clusters with bowing segments develop. Strong inverted-V
forecast soundings across the entire forecast area also lend higher
confidence to the damaging wind threat. Unfortunately, our most
drought-stricken areas of East Texas are likely to miss out on this
rainfall. Even so, rainfall amounts are expected to be less than an
inch, which will barely settle the dust. However, it's better than
nothing.

Rain chances will diminish greatly after Tuesday afternoon/evening
as the upper level ridge begins to restrengthen. However, the axis
of the ridge will remain well to the west over the Rockies. This
should keep us under northwesterly flow aloft and on the periphery
of the stronger flow around the ridge. The frontal boundary will
lift back northward into Arkansas and Oklahoma, which will keep most
of the precip far to the north and the vast majority of the forecast
area dry through the end of the work week. However, a couple of
passing shortwave troughs will at least bring some slight chance to
chance PoPs to portions of Southeast Oklahoma and Southwest Arkansas
Wednesday and Friday as convection develops along the front and
dives southeast towards the Mississippi River. Rain chances may
spread more into Louisiana and East Texas Saturday afternoon as the
ridge retrogrades again and the steering flow aloft strengthens and
shifts more to the southeast and south.

The convection and associated cloud cover on Tuesday should result
in some considerably cooler temperatures in Southeast Oklahoma and
Southwest Arkansas as daytime highs will likely remain in the 80s.
Triple digit readings are still expected in East Texas along and
south of I-20 and in the Lower Toledo Bend Country of Louisiana. The
relief will be short-lived, and as the rain chances diminish, high
temperatures will be on the rise. Daytime highs in the lower 100s
should return to most of the forecast area on Thursday and should
persist into the following weekend. /CN/

&&

.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Sun Aug 6 2023

For the ArkLaTex terminals, VFR with some VCSH maybe at KTXK
shortly. HRRR model showws TS complex dissipating near I-30 under
weak NW flow aloft around 15Z. W/SW 10KT today backs to S/SE 10KT
overnight. A weak frontal boundary will backdoor down along I-49
and become a storm track for a couple of nights/days as another
couple of disturbances slide SE during both nights. Daytime
boundary left- overs may touch off addtl convection each aftn.
Fropa is a "Touch and Geaux" w/ S/SE wind back by midweek. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 103  82 101  79 /   0   0  10  20
MLU 101  81  99  77 /  10   0  20  30
DEQ  96  76  91  70 /  30  10  30  40
TXK  99  81  94  74 /  10  10  20  40
ELD  97  79  94  72 /  10  10  20  40
TYR 105  81 102  80 /   0   0  10  20
GGG 103  80 102  79 /   0   0  10  20
LFK 103  78 105  78 /   0   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 9 PM CDT this evening for ARZ050-
     051-059>061-070>073.

LA...Excessive Heat Warning until 9 PM CDT this evening for
     LAZ001>006-010>014-017>022.

OK...Excessive Heat Warning until 9 PM CDT this evening for OKZ077.

TX...Excessive Heat Warning until 9 PM CDT this evening for TXZ096-
     097-108>112-124>126-136>138-149>153-165>167.

&&

SHORT TERM...24
LONG TERM....09
AVIATION...24
Hazardous weather outlook, Aug 6, 3:40 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
440 AM CDT Sun Aug 6 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-071145-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
440 AM CDT Sun Aug 6 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Dangerously hot conditions are expected again today with high
temperatures ranging in the lower to middle 100s and maximum heat
index values in excess of 110 degrees are expected once again.
Therefore, and Excessive Heat Warning is in effect. Please use
caution when outdoors today in this extreme heat.

Scattered showers and thunderstorms will be possible across Southeast
Oklahoma and adjacent portions of Southwest Arkansas this morning
through early this afternoon. Dangerous cloud to ground lightning and
gusty winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerously hot conditions with daytime high temperatures near or
over 100 degrees and peak heat index values of 110 degrees or greater
will continue for much of the area along and south of Interstate 20
Monday through Saturday. The northern half of the area could see a
brief break early in the week before heat index values once again
climb above 105 degrees on Wednesday and likely above 110 degrees
again for Thursday through Saturday.

Scattered showers and thunderstorms will be possible across Southeast
Oklahoma and Southwest Arkansas on Monday. Coverage of showers and
thunderstorms may increase and extend as far south as Interstate 20
on Tuesday before being confined to Southeast Oklahoma and Southwest
Arkansas Wednesday and Thursday. A couple of severe storms cannot be
ruled out Monday and Tuesday. Damaging winds will be the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

09

In the hours before

Special weather statement, Aug 6, 5:21 AM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
621 AM CDT Sun Aug 6 2023

OKZ077-061145-
McCurtain OK-
621 AM CDT Sun Aug 6 2023

...Strong thunderstorms will impact portions of northern McCurtain
County through 645 AM CDT...

At 620 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Octavia to 20 miles north of
Broken Bow to 16 miles northeast of Fort Towson. Movement was east at
20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Plunketville, Smithville, Hochatown, Watson, Bethel, Mount Herman,
and Sherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3422 9447 3408 9457 3412 9509 3451 9482
      3451 9446
TIME...MOT...LOC 1120Z 268DEG 19KT 3448 9456 3431 9472 3416 9503

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Bowie

When
August 6, 10:00 AM CST to 11:59 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Red River

When
August 6, 10:00 AM CST to 11:59 PM CST
Where
Red River forecast zone
Reported by
AWOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136560, 1136561.